Kansas, 2018

Damaging Winds in Kansas, June 30, 2018

June 30, 2018 · NWS DDC · 3 events in 2 counties and zones

A weak surface front and the approach of an upper level short wave trough combined to initiate thunderstorm development, a few which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak surface front and the approach of an upper level short wave trough combined to initiate thunderstorm development, a few which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 5:11 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 30, 5:11 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
611 PM CDT Sat Jun 30 2018

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 152 PM CDT Sat Jun 30 2018

The latest models early this afternoon continues to suggest the
warm mid level temperatures will limit the chances for convection
early this evening along a surface boundary that will be located
near the Colorado border and northwest Kansas. Will however
continue with 15 to 20 percent chance for thunderstorms in this
area between 6 pm and 9 pm to cover the potential for a few
evening storms along this boundary. The better chances for
convection overnight will be from 9 pm and 4 am as an upper level
trough crosses western Kansas. 850mb warm air advection and 0-1km
forcing will both be improving ahead of this upper level trough.
Downdraft cape and model soundings suggesting strong gusty winds
will be possible with these storms overnight. Quarter hail also
can not be ruled out early tonight.

By early Sunday morning an area of high pressure will begin to
build into western Kansas as the cold front moves across Oklahoma
and eastern Kansas. Based on the clearing skies expected during
the day and 850mb temperatures forecast at 18z Sunday and 00z
Monday it appears the highs Sunday afternoon will be mainly in the
mid 80s. The exception will be in portions of south central
Kansas where highs could reach the upper 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 152 PM CDT Sat Jun 30 2018

Westerly downslope flow on Monday will become more southwesterly
through mid week as an upper level trough begins to establish
itself along the coast of California and an upper high moves
westward across the eastern United States. The latest forecast
warming trend in the 850mb to 700mb level early in the week across
western Kansas continues to support highs rebounding back into
the 90s on Monday with 95 to 100 degree highs still looking likely
Tuesday through at least mid week. Several subtle waves will be
embedded in the developing southwest flow early in the week which
may result in a slight chance for storms Monday night but Tuesday
through mid week any thunderstorms that may develop late day and
early in the evening appears to stay west of the Colorado border.

Warm and dry conditions are expected to continue through late
week as a west to east upper level ridge axis builds into the
central Plains. Weak flow aloft will continue to favor any late
day/evening convection to stay west of Colorado. Highs will be in
the 90s but with some higher dew points returning the afternoon
heat index readings could easily climb into the 100 to 103 degree
range late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 609 PM CDT Sat Jun 30 2018

VCTS or TSRA possible for all TAF sites from 02Z-06Z. Best chance
of thunderstorms looks to affect HYS from 03Z-07Z. Cloud ceilings
should come up by 12Z and gradually clear through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  88  66  93 /  60  10  10  10
GCK  62  86  65  93 /  50   0  10  10
EHA  62  85  66  94 /  30  10  10  20
LBL  66  86  66  94 /  40  10  10  10
HYS  64  87  64  93 /  70   0   0  20
P28  71  89  69  94 /  60  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Tatro
Hazardous weather outlook, Jun 30, 2:48 AM CST, 19 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-010900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 30 2018 /248 AM MDT Sat Jun 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across central
and portions of southwest Kansas late this afternoon through this
evening. The main threat will be quarter to golf ball size hail
and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible
across southwest Kansas late Monday afternoon through Monday
evening. There is a marginal risk for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jun 30, 4:25 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT SAT JUN 30 2018

KSZ090-302330-
Barber KS-
525 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
630 PM CDT...

At 525 PM CDT, the public reported strong thunderstorms along a line
extending from near Alva to 3 miles west of Burlington to 2 miles
northeast of Great Salt Plains Lake. Movement was north at 20 mph.
Reports of 50 to 55 mph winds have been recorded in Alva and
Cherokee Oklahoma.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.

LAT...LON 3700 9872 3712 9872 3739 9836 3738 9835
      3700 9835
TIME...MOT...LOC 2225Z 186DEG 18KT 3678 9865 3689 9848 3675 9816

TATRO
Local storm report, Jun 30, 5:14 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     MEDICINE LODGE ASOS SIT 37.28N 98.55W
06/30/2018  M52 MPH          BARBER             KS   ASOS

            ASOS STATION P28, MEDICINE LODGE ASOS SITE.

&&

GT
Special weather statement, Jun 30, 8:22 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
922 PM CDT SAT JUN 30 2018

KSZ043-044-010315-
Lane KS-Scott KS-
922 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking thunderstorm outflow
winds 8 miles west of Scott State Lake, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Modoc,
Shallow Water, Manning, Amy and Shields.

LAT...LON 3870 10044 3827 10042 3827 10112 3870 10113
TIME...MOT...LOC 0222Z 284DEG 26KT 3867 10107

TATRO
Special weather statement, Jun 30, 9:17 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1017 PM CDT SAT JUN 30 2018

KSZ043>045-010415-
Lane KS-Scott KS-Ness KS-
1017 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS...SOUTHEASTERN SCOTT
AND LANE COUNTIES UNTIL 1115 PM CDT...

At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Pendennis to 3 miles south
of Amy. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dighton, Ransom, Utica, Alamota, Beeler, Pendennis, Amy, Shields and
Arnold.

LAT...LON 3869 9988 3827 9997 3827 10074 3870 10052
TIME...MOT...LOC 0317Z 272DEG 27KT 3877 10041 3843 10062

TATRO

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 30, 9:54 PM CST
Where
Finney County, 0.88 mi NE of (Gck)garden City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.940, -100.720

Thunderstorm Wind, Ellis

When
June 30, 10:04 PM CST
Where
Ellis County, 0.69 mi N of (Hys)hays Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.860, -99.270

Thunderstorm Wind, Ellis

When
June 30, 10:05 PM CST
Where
Ellis County, 2.12 mi SW of Hays
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.850, -99.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770012, 770013, 770014.